Q. At 65 years old, I’ve been active all my life. I’ve been a runner since returning from Vietnam in 1969 and also lifted weights. I stopped lifting weights 10 years ago because I was lifting plenty on my job in construction.
I still work out several times a week, but I am plagued with man boobs! I feel like my pecs have become flabby, and it seems all the exercise I’ve done through the years was for naught.
I know some medicines can cause breast development in men, but the only thing I take is simvastatin for cholesterol. Can you help me correct this? Any explanation would be welcome.
A. Male breast enlargement goes by the medical term gynecomastia. Although many medications can cause this complication, it is not generally recognized as a side effect of statin-type cholesterol-lowering drugs. After some sleuthing, however, we found that statins such as atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor) have been linked to gynecomastia (European Journal of Clinical Pharmacology, June 2012). Statins apparently decrease testosterone levels, perhaps allowing estrogen to dominate and stimulate breast growth (Journal of Sexual Medicine, April 2010; June 2011).
Q. My mother-in-law is 97. A couple of years ago, her clinic put her on two medications on your list of drugs that cause memory and cognition problems for older people. She hardly knew what day it was and spent most of her time in bed.
I did some research and discovered that she did not need these drugs. I found some alternatives to accomplish the same goals. When I wrote to her doctors explaining my plan and the reasons, they became upset. Instead, they gave up on her and referred us to the doctor in charge of our local hospice.
Thank goodness they did! At our first visit with this doctor, he told me that he would have taken his own mother off at least one of the medications himself. He set my mother-in-law up for monthly in-home palliative visits.
She now has flunked out of hospice and is doing well on a small dose of blood pressure medication and some vitamins. I urge others to get involved with your elderly loved ones’ medical care. Look at risk versus benefit. And really question the value of every prescription that is offered.
A. Thanks for telling us about your successful intervention. We hope others will take similar initiatives.
The list you used of inappropriate medications can be found in our Guide to Drugs and Older People. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.